Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 231, NWS Jackson, MS

May 24, 2020Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2020, 4:01 PM CDT for Forrest County, Mississippi. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 4:01 PM CDT (21:01 UTC)
Expired
May 24, 2020, 4:24 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Forrest County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 4:05 PM CDTTSTM WND DMG2 Nne Hattiesburg, MSTREE DOWNED ON 9TH ST.
May 24, 4:06 PM CDTTSTM WND DMG1 Nw Hattiesburg, MSTREE DOWNED ON 20TH AVE.
May 24, 4:16 PM CDTTSTM WND DMG2 Wnw Hattiesburg, MSA TREE ON A HOUSE ON NORTH 31ST AVE. REPORTED BY EMA.
May 24, 4:18 PM CDTTSTM WND DMG2 Ssw Eatonville, MSTREE DOWN IN THE 600 BLOCK OF RIVER ROAD IN HATTIESBURG. REPORTED BY EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS54 KJAN 242101
SVRJAN
MSC035-242145-
/O.NEW.KJAN.SV.W.0231.200524T2101Z-200524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
401 PM CDT Sun May 24 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Forrest County in southeastern Mississippi...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located over Sunrise, or
  near Hattiesburg, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Petal and Macedonia around 415 PM CDT.
  Rawls Springs around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3134 8935 3135 8938 3143 8942 3143 8915
      3136 8915 3129 8935
TIME...MOT...LOC 2101Z 156DEG 13KT 3130 8926 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
1 follow-up statement
076 
WWUS54 KJAN 242124
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
424 PM CDT Sun May 24 2020

MSC035-242134-
/O.CAN.KJAN.SV.W.0231.000000T0000Z-200524T2145Z/
Forrest MS-
424 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORREST COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3134 8935 3135 8938 3143 8942 3143 8915
      3136 8915 3129 8935
TIME...MOT...LOC 2123Z 156DEG 13KT 3138 8930 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 58 minutes earlier.

Area forecast discussion, May 24, 3:03 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Sun May 24 2020

.DISCUSSION...
Tonight and tomorrow...

A much quieter day has unfolded across the region in terms of
convective activity. It seems as though some drier air as well as a
lack of forcing(such as the outflow from yesterday) has keep
convection mostly at bay. Showers are just now beginning to develop
across portions of the area but overall coverage is far less than
what was the case yesterday. Much more coverage is occurring farther
west into Louisiana and East Texas. Expect this coverage to be
minimal and parameters are not quite as supportive for strong to
severe storms as well. Any storms that develop should diminish with
the loss of daytime heating. Hi-res guidance indicates that as
convection occurs to the west in Texas later this evening, it will
progress east through the evening but should mostly diminish before
it enters our forecast area. Another mostly quiet night is in store
across the region but muggy yet again. Overnight lows will be in the
60s and 70s.

More showers and storms are expected across the area for Memorial
Day. A shortwave trough will linger just to our west and convection
may develop during the day from any outflow that moves into our
forecast area. It will be warm again with highs in the upper 80s and
lower 90s. /28/

Tuesday through next Sunday: A humid and rainy pattern will continue
through most of the week. Downstream of a broad mid/upper trough
from which a mid/upper low will cutoff by midweek, a rather moist
airmass will remain in place across the region through the forecast
period. This will provide for relatively high coverage of showers
and thunderstorms each day, with development primarily driven by the
diurnal instability cycle. Average QPF through the week of 1-3
inches is anticipated, with higher amounts generally in the southern
and western parts of the area. With the rather moist airmass in
place, locally higher amounts will be possible along with the
potential for localized flooding. Guidance suggests somewhat greater
opportunities for this in the Wednesday through Friday time frame,
as higher PW edges into the area. There could also be a few strong
storms during the week. Though mid level lapse rates generally
decrease, deep layer shear may be around 30 kt at times over the
latter half of the week, providing some opportunity for convective
organization. Still, confidence isn't high enough in timing/
specific location to warrant mention in the HWO/graphics at this
juncture. Temperatures through the week will remain seasonable, with
daytime highs modulated to a strong degree by clouds/precip
coverage. /DL/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are ongoing this afternoon with much less
convective activity occurring. There should still be a few storms
or showers that develop but confidence in affecting a TAF site is
low. MVFR ceilings may occur before daybreak in the Pine Belt but
most other sites should remain VFR through much of the period.
/28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  90  68  85 /  23  38  15  42
Meridian      66  90  66  84 /  20  28  18  38
Vicksburg     69  90  69  85 /  17  42  21  52
Hattiesburg   66  89  67  85 /  19  40  17  43
Natchez       68  87  68  83 /  16  42  18  55
Greenville    70  89  70  84 /  33  43  30  53
Greenwood     68  90  69  85 /  27  46  24  46

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/DL
Hazardous weather outlook, May 24, 2:51 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
251 PM CDT Sun May 24 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
251 PM CDT Sun May 24 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 24, 3:13 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Sun May 24 2020

MSZ073-242045-
Lamar MS-
313 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMAR COUNTY UNTIL
345 PM CDT...

At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 15 miles northeast of Sandy Hook, moving
northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Lamar
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3126 8965 3121 8947 3102 8950 3101 8950
      3101 8955 3100 8955 3100 8965
TIME...MOT...LOC 2013Z 113DEG 14KT 3113 8956

TW
Special weather statement, May 24, 3:34 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
334 PM CDT Sun May 24 2020

MSZ072-073-242115-
Lamar MS-Marion MS-
334 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND
NORTHWESTERN LAMAR COUNTIES UNTIL 415 PM CDT...

At 334 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southeast of Improve, or 12 miles west of West Hattiesburg,
moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sumrall around 400 PM CDT.
  Improve around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3127 8970 3143 8974 3143 8953 3121 8947
TIME...MOT...LOC 2034Z 147DEG 14KT 3127 8957

TW
Special weather statement, May 24, 3:36 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT Sun May 24 2020

MSZ074-242100-
Forrest MS-
336 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 400 PM CDT...

At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mclaurin, or 12 miles southeast of Hattiesburg, moving northwest
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Mclaurin around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3119 8933 3128 8915 3100 8915 3100 8914
      3091 8914 3091 8918
TIME...MOT...LOC 2036Z 156DEG 10KT 3116 8918

TW
Special weather statement, May 24, 3:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CDT Sun May 24 2020

MSZ072-242130-
Marion MS-
356 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION COUNTY UNTIL 430
PM CDT...

At 356 PM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Columbia around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3121 8969 3115 8984 3129 8994 3143 8974
TIME...MOT...LOC 2056Z 156DEG 13KT 3124 8979

TW
Local storm report, May 24, 4:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     NON-TSTM WND GST 4 SE HATTIESBURG        31.27N 89.26W
05/24/2020  M60 MPH          FORREST            MS   OFFICIAL NWS OBS

            OBSERVED AT HBG AIRPORT ASOS.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:13 PM CDTSpecial Weather StatementJANLamar32 min
May 24, 3:34 PM CDTSpecial Weather StatementJANLamar41 min
May 24, 3:36 PM CDTSpecial Weather StatementJANForrest24 min
May 24, 3:39 PM CDTSevere Thunderstorm WarningJANForrest41 min
May 24, 3:56 PM CDTSpecial Weather StatementJANMarion34 min
May 24, 4:26 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:41 PM CDTSpecial Weather StatementJANCovington49 min
May 24, 4:44 PM CDTSpecial Weather StatementJANJefferson Davis46 min
May 24, 5:30 PM CDTSpecial Weather StatementJANSimpson45 min
May 24, 6:09 PM CDTSpecial Weather StatementJANJones51 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningJANJasper, Jones23 min
May 24, 6:19 PM CDTSpecial Weather StatementJANClarke41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.